Heavy Snow, Lewis and Southern Nez Perce
- When
- April 8, 7:00 PM PST to April 9, 9:00 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
A very slow moving cold front resulted in heavy snow accumulations on the Camas Prairie, where Winchester picked up five inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A very slow moving cold front resulted in heavy snow accumulations on the Camas Prairie, where Winchester picked up five inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 8, 3:23 PM PST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
423 PM PDT TUE APR 8 2008
.SYNOPSIS...COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH
MID-WEEK OVER THE AREA AS A COLD TROUGH OF LOW PRESSURE SITS OVER
THE INLAND NORTHWEST. THE END OF THE COOL WEATHER IS IN SIGHT FOR
THE END OF THE WEEK AS STRONG HIGH PRESSURE BUILDS OVER THE
REGION. THIS RIDGE WILL DELIVER MUCH WARMER AND DRIER WEATHER
CONDITIONS BY THE WEEKEND.
&&
.DISCUSSION...
UPDATED AVIATION DISCUSSION.
TONIGHT...COMPLEX SITUATION IS UNFOLDING OVER THE INLAND NW THIS
AFTERNOON. THE LATEST SATELLITE LOOPS CONTINUE TO INDICATE AN
ELONGATED UPPER LEVEL TROF AXIS EXTENDING FROM THE YUKON TO THE
NORTHEAST CORNER OF UTAH. EMBEDDED WITHIN THIS TROF WAS A WEAK
FRONTAL BOUNDARY EXTENDING FROM THE NORTH CASCADES SOUTH TOWARD
THE NE CORNER OF OREGON WITH A WEAK 850-700 MB LOW CENTERED
BETWEEN PENDLETON AND JOHN DAY. ALTHOUGH THIS FEATURE WAS NOT VERY
DEEP AND IT WAS RATHER ILL-DEFINED ON THE LATEST SATELLITE
LOOPS...THE RADAR MOSAICS FOR THAT REGION WERE SHOWING A LARGE
SHIELD OF PRECIP IN THAT AREA...SIMILAR TO WHAT THE 18Z AND 12Z
NAM WERE INDICATING AND TO A CERTAIN EXTENT THE 12Z GFS.
OVERNIGHT...BOTH THE GFS AND NAM TAKE THE ASSOCIATED LOW NE TOWARD
THE PALOUSE OR NORTHERN CLEARWATERS AND PRODUCE A NARROW BAND OF
MODERATE PRECIP. THE GFS KEEPS THE BULK OF THE PRECIP OVER THE
CLEARWATERS...WHEREAS THE NAM SLIDES THE PRECIP NORTHEAST TOWARD
THE PALOUSE AND CENTRAL PANHANDLE OVERNIGHT. GIVEN THE NE TRACK
NOTED OF LATE ON THE RADAR MOSAICS...WE WILL LEAN TOWARD THE NAM
SOLUTION...WHICH HAS SHOWN DECENT CONSISTENCY. THIS SUGGESTS THAT
STRATIFORM PRECIP WILL MOVE INTO THE SE CORNER OF THE CWA LATER
THIS EVENING AND SHOULD INITIALLY FALL AS RAIN...BUT THE BAND WILL
PERSIST THROUGH MUCH OF THE NIGHT AND EVAPORATIVE COOLING SHOULD
LOWER SNOW LEVELS TO BETWEEN 2-2.5K FEET. QPF TOTALS FROM THE NAM
FORECAST ANYWHERE FORECAST A NARROW N-S BAND OF .20-.45 INCHES OF
PRECIP OVERNIGHT FROM THE SOUTHERN PORTIONS OF SPOKANE COUNTY
SOUTH TO THE CAMAS PRAIRIE. NOT CONFIDENT ENOUGH AT THIS POINT TO
BRING THE HEAVIEST PRECIP UP THE THE SPOKANE AND COEUR DALENE
AREA BUT WILL OPT TO ISSUE A SNOW ADVISORY FOR ZONES TO THE SOUTH.
TOPOGRAPHY WILL NOT PLAY A ROLE IN THIS SCENARIO WITH MEAN WINDS
THROUGH THE CLOUD BEARING LAYER OF 10KTS OR LESS...SO RAIN-
SHADOWING WILL NOT BE A CONCERN. MAIN PROBLEM IS HOW MUCH OF THE
QPF WILL FALL AS RAIN VS. SNOW AND WHEN WILL THE CHANGE OVER
OCCUR. IF THE PRECIP BECOMES HEAVY...IT COULD TURN OVER QUICKLY
LIKE THE SHOWERS EARLIER TODAY NEAR PULLMAN. UNLIKE THE PAST
SEVERAL DAYS...THE INSTABILITY WILL BE SHALLOWER...AND THUS WE
SHOULD NOT SEE HUGE PRECIP VARIATIONS OVER SMALL DISTANCES. THE
FRONT SHOULD EXIT NORTH IDAHO EARLY ON WEDNESDAY.
ELSEWHERE...THE MAIN PRECIP THREAT WILL OCCUR THIS EVENING IN THE
FORM OF CONVECTIVE SHOWERS. ONCE SUNSET HITS...THE SHOWERS SHOULD
DECREASE...BUT GIVEN THE PRESENCE OF THE COLD 500 MB TROF
OVERHEAD...THEY WONT COMPLETELY DISAPPEAR. FX
WEDNESDAY THROUGH FRIDAY...UPPER LEVEL TROUGH AND ASSOCIATED
SHORTWAVE WILL SLOWLY MAKE ITS WAY ACROSS EASTERN WA WEDNESDAY
MORNING AND THROUGH NORTH IDAHO IN THE AFTERNOON. HAVE KEPT AT
LEAST A CHANCE OF PRECIP VALLEYS AND LIKELY IN THE MOUNTAINS ACROSS
NORTH IDAHO THROUGH THE DAY WITH A SLIGHT CHANCE TO CHANCE OVER
EASTERN WA. WED MORNING THE FLOW VEERS MORE NORTHWESTERLY ACROSS
THE CAMAS PRAIRIE FOR A CHANCE OF SHOWERS THROUGH THE DAY.
WEDNESDAY EVENING THERE IS A BRIEF BREAK...WITH THE NEXT WAVE
MOVING IN OVERNIGHT. AN UPPER LEVEL RIDGE BEGINS TO BUILD ACROSS
THE EASTERN PACIFIC AND A WAVE WILL MOVE OVER THE FRONT SIDE OF
THE RIDGE...OVER THE INLAND NORTHWEST. HAVE CONTINUED THE CHANCE
OF SHOWERS IN THE FORECAST AND AN INCREASE IN
TEMPERATURES...HOWEVER STILL BELOW AVERAGE FOR THIS TIME OF THE
YEAR. FINALLY THURSDAY NIGHT AND FRIDAY THE RIDGE DOMINATES WITH A
DRY FORECAST AND TEMPERATURES FINALLY AT OR SLIGHTLY ABOVE
AVERAGE. /NISBET
FRIDAY NIGHT THROUGH TUESDAY...MODELS START OUT IN GOOD AGREEMENT
WITH THE RIDGE BUILDING OVER THE REGION FOR THE WEEKEND BUT
SOLUTIONS DIVERGE BY SUNDAY NIGHT. THE LATEST GUIDANCE FROM BOTH THE
GFS AND ECMWF INDICATE WARMING TEMPERATURES THAT PEAK ON SUNDAY.
SOUTHERLY FLOW WILL BUMP 850MB TEMPERATURES ACROSS THE FORECAST AREA
TO AROUND +10 TO +12C ON SATURDAY AND IN THE +13 TO +15C RANGE ON
SUNDAY. AFTER SUNDAY NIGHT THE GFS BECOMES MORE UNSETTLED WITH A
FRONTAL SYSTEM SWEEPING THROUGH THE REGION OVERNIGHT SUNDAY AND THE
UPPER LOW TRANSITING THE AREA ON TUESDAY. THE EC FAVORS MORE OF A
SPLIT FLOW WITH ONE PART OF THE ENERGY SLIDING OVER THE RIDGE AND
KEEPING WELL TO OUR NORTH AND THE SOUTHERN STREAM CUTTING OFF A LOW
OFF THE CALIFORNIA COAST WITH A FLATTENED RIDGE OVER THE INLAND
NORTHWEST ON MONDAY. BOTH MODELS INDICATE A COOLING TREND ALTHOUGH
THEY COME BY THIS IN DIFFERENT MANNERS AND TO DIFFERING DEGREES. THE EC
HAS THE REGION TRANSITIONING TO NORTHERLY FLOW AS THE LOW
RETROGRADES AND A RIDGE IS PUSHED UP OFFSHORE. THE EC HAS BEEN A
BIT MORE CONSISTENT OF LATE IN HOLDING ONTO THE RIDGE LONGER SO
WILL TREND TOWARD ITS GUIDANCE. WITH A RIDGE BUILDING OVERHEAD THE
FORECAST AREA WILL SEE A DRY PERIOD THROUGH THE WEEKEND WITH
TEMPERATURES SEVERAL DEGREES ABOVE SEASONAL NORMALS. READINGS ARE
EXPECTED TO PEAK ON SUNDAY WITH LOW TO MID 70S ACROSS MOST VALLEY
LOCATIONS. THEN TEMPERATURES WILL START TO TREND CLOSER TO
SEASONAL NORMALS. WHILE THERE IS CONSIDERABLE UNCERTAINTY IN THE
FORECAST FOR THE BEGINNING OF THE WORK WEEK THERE IS A GENERAL
TREND OF COOLING TEMPERATURES AND BREEZY CONDITIONS AT SOME POINT.
THE TIMING IS UNCERTAIN BUT THERE IS THE LIKELIHOOD OF 25 TO 35
KNOT 850MB WINDS WHILE TEMPERATURES AT THAT LEVEL NEVER DROP BELOW
0C. THIS CAN HAVE THE SAME EFFECT ON A SNOW PACK AS A HAIR DRYER
ON A SNOWMAN. THERE IS THE POTENTIAL FOR SIGNIFICANT MELTING OF
THE SNOWPACK WHILE SMALL STREAMS ARE ALREADY TRENDING TO NEAR
BANKFULL CONDITIONS ESPECIALLY ACROSS THE SOUTHEAST. /KELCH
&&
.AVIATION...
UNSETTLED WEATHER WILL CONTINUE THROUGH 18Z WEDNESDAY. A WEAK UPPER LEVEL
TROF WILL CROSS THE INLAND NORTHWEST OVERNIGHT FROM WEST TO EAST
AND WILL LIKELY BRING PRECIP TO MUCH OF THE AREA. THE BEST CHANCES
WILL OCCUR BETWEEN 06Z- 12Z AND WILL MAINLY IMPACT THE EASTERN TAF
SITES INCLUDING KGEG KSFF KCOE KPUW AND KLWS. MVFR CONDITIONS ARE
POSSIBLE WITH LOCAL IFR CEILINGS IN SNOW. CONDITIONS WILL IMPROVE
AFTER 13Z WEDNESDAY WITH VFR CONDITIONS EXPECTED AT ALL TAF SITES AFTER
20Z. EK
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 31 46 32 51 33 56 / 60 30 30 20 0 0
COEUR DALENE 31 45 32 50 32 57 / 60 40 30 20 0 0
PULLMAN 34 47 34 50 34 58 / 60 20 40 20 0 0
LEWISTON 36 51 38 55 37 64 / 60 10 20 20 0 0
COLVILLE 29 50 32 53 31 59 / 60 30 20 10 0 0
SANDPOINT 29 44 31 48 32 56 / 50 40 30 20 0 0
KELLOGG 29 42 31 46 31 52 / 60 60 40 30 10 10
MOSES LAKE 32 56 35 60 34 66 / 30 0 20 10 0 0
WENATCHEE 35 55 36 59 38 65 / 30 10 20 0 0 0
OMAK 29 55 33 59 32 64 / 40 10 20 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT WEDNESDAY FOR
CENTRAL PANHANDLE MOUNTAINS.
SNOW ADVISORY FROM 8 PM THIS EVENING TO 5 AM PDT WEDNESDAY ABOVE
2000 FEET FOR IDAHO PALOUSE...LEWIS AND SOUTHERN NEZ PERCE
COUNTIES...LEWISTON AREA.
WA...SNOW ADVISORY FROM 8 PM THIS EVENING TO 5 AM PDT WEDNESDAY ABOVE
2000 FEET FOR LOWER GARFIELD AND ASOTIN COUNTIES...
WASHINGTON PALOUSE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 354 PM PDT TUE APR 8 2008 IDZ003-004-026-027-WAZ032-033-092300- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 354 PM PDT TUE APR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT WILL PUSH INTO THE AREA OVERNIGHT. THIS FRONT WILL INITIALLY PRODUCE A MIX OF RAIN AND SNOW...BUT SHOULD TURN TO ALL SNOW OVERNIGHT ABOVE 2000 FEET. SEVERAL INCHES OF SNOW ARE POSSIBLE FROM THIS SYSTEM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-002-WAZ031-034>038-041>044-092300- NORTHERN PANHANDLE-COEUR DALENE AREA-NORTHEAST BLUE MOUNTAINS- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 354 PM PDT TUE APR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94112.